After several years with prostate problems that were treated with various drug and supplements to no avail I was referred to a urologist in Prince George. After examining me he scheduled a biopsy.
On June 27Th the results came back and I was diagnosed with prostate cancer. Gleason score of 8. A CT scan was scheduled but the Urologist took his summer holidays.
I booked an appointment with my family Dr. to get the results and the scan also showed something on my lungs. Another CT scan was booked for the chest area, another appointment with the family Dr. to assess the results, which showed nothing concrete. I have something that shows up but it could be from the past.
A couple days ago I got a call telling me I was scheduled for a bone scan; I asked who had requisitioned it and was told it was the urologist. I’m guessing he checked the results of the CT scan while on holidays and found something he wanted a closed look at. So tomorrow I get my bones scanned. I have an appointment with the urologist at the end of the month.
At the present time I feel fine. If I didn’t know that I have cancer I’d think I was in perfect health for a guy my age (66). The only thing that bothers me is a weird feeling in my feet. Feels like my socks are balled up under my toes. I’m probably 20 pounds overweight, I’m in relatively good shape, walk a couple miles a day, golf 2 or 3 times a week. Quit smoking cigarettes21 years ago and up till last November enjoyed the odd cigar on occasions. Have a couple drinks a week when company shows up and have the occasional glass of wine with a meal. Blood pressure is normal, and don’t take any drugs. Went off statins (lipitor) about a month ago as a result of the problem with my feet to see if that might clear it up. Didn’t.
I don’t know what to expect when I meet with the urologist but will report back after my appointment.
Last edited by Administrator; 10-26-2012 at 02:18 PM.
With Gleason 8, and evidence of lymph node involvement, many men take a multimodal approach: neoadjuvant (started 2-3 months before the radiation) hormone therapy plus HDR brachy to the prostate itself plus external beam radiation to a wider area.
IMHO, surgery is pointless if there is evidence that the cancer is not contained within the gland, and radiation after surgery increases the bad side effects of each, without increasing the cure rate over what it would have been had you just had the multimodal radiation therapy.
The Following User Says Thank You to Tall Allen For This Useful Post: RJV (08-03-2012)
I'm very glad you will be going to Vancouver. The medical oncologists there who deal with prostate cancer are very highly regarded (international reputation with some great pioneering work and research), and I'm thinking the radiation oncologists would also be expert.
Results of the visit to the Radiation oncologist in Prince George on Aug 17th:
We now have a plan; Hormone therapy combined with External beam radiation after 3 months or so of the Hormone therapy.
The Hormone therapy consists of a pill every day (Bicalutamide) combined with a shot in the butt every 3 months. (Goserelin)
I took my first pill this morning. Weíll see how severe the side effects will be. Sounds like menopause. Who knows maybe Iíll start to enjoy shopping.
Sounds like your Docs have the situation well in hand. I was diagnosed with PCa in January. Due to my age (73), Gleason (8), and co-morbidities (Mild-Moderate Emphysema and prior surgery (Turp, Open-Heart surgery for congenital defect), my best
option was IMRT with Hormone Therapy. My CT Scan and MRI indicated that the cancer was confined to the Prostate. My HT was 6-month shots of Eligard. I had 1 prior to the Radiation and will get the 2nd in a couple of weeks. My IMRT was 5-days a week for 8 weeks (March through May 17). I tolerated it quite well. Some people have bowel problems but I took Metamucil Capsules daily and that may have helped minimize the problem. My first PSA test following the radiation came back at 0.3. I'm pleased with that and will get another test in a couple of weeks. Each case is, of course, different but I think you're goiong to come out fine.
The Following User Says Thank You to SteveBoston For This Useful Post: RJV (08-20-2012)
After a week on Bicalutamide, I donít seem to experiencing any severe side effects.
I take one pill in the morning with breakfast. I notice I get tired a little easier but that just might be the heat weíve been having. So far the treatment has been relatively easy.
To date, and Iíll admit I havenít brought it up, there has been no mention of lifestyle or diet changes.
Next Friday I get my first shot of Goserelin. We will see how that goes.
You didn't mention your exercise regime, but maintaining as rigorous a regime of both weight-bearing and cardiovascular exercise as you can manage is very important. Exercise will help maintain your bone mineral density, your lean body mass, your cardiovascular health, your mood, and will defend against fatigue. It will also help the radiation do its work.
I have no exercise regime to speak of; I play golf (with a power cart) a couple times a week and walk a couple miles most days. Other than up and down the stairs 20 or more times a day and whatever energy I expend doing chores etc. I have no exercise program to speak of.
Like I said nothing about lifestyle was mentioned by the Dr. I did ask the urologist about diet and he said that diet probably didnít cause the cancer so to continue on as I had been doing. So being one to push my luck I asked about smoking the odd cigar and he said it would be better if I didnít.
I do enjoy a good Cigar with my single malt after a round of golf.
2 weekends have gone by since my Zoladex injection with few or no side effects that I can blame on the drug.
There is some bruising on the stomach where the drug was injected but I guess that was to be inspected. Bowel movements have varied between constipation and diarrhea but that has happened at times in the past before I started treatment.
Iím stiff and sore but Iím blaming that on the exercise program I started. I seem to tire more easily but again that could be the exercise program or the undeniable fact that Iím getting older.
All in all I feel good and the treatment has had no adverse effects on the way I live my life.
3 weeks since the Zoladex injection. 2 weeks since is stopped taking bicalutumide.
Still feeling fine. I’m starting to tire a little more easily especially if I do any physical work. Libido is decreasing. 2nd week into weight training program and seem to be improving. Getting more done in the time allotted. Walking a couple miles a day.
Prostate symptoms are getting worse. I now have greater urgency when I have to pee, have to stand longer for the dripping to subside and am getting up a night more frequently. It’s a good thing I walk in a wooded area.
The hot flashes I was warned about have started. It’s like someone turned a heater on, it lasts a few minutes and goes away. Anyone have experience with these? Is it something that eventually goes away?
So far so good. Aside from making sure there’s always a bathroom in sight I’m still able to appreciate and enjoy life every day.